Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The first case of Fermat's last theorem is true for all prime exponents up to $ 714,591,416,091,389$


Authors: Andrew Granville and Michael B. Monagan
Journal: Trans. Amer. Math. Soc. 306 (1988), 329-359
MSC: Primary 11D41
DOI: https://doi.org/10.1090/S0002-9947-1988-0927694-5
MathSciNet review: 927694
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if the first case of Fermat's Last Theorem is false for prime exponent $ p$ then $ {p^2}$ divides $ {q^p} - q$ for all primes $ q \leqslant 8q$. As a corollary we state the theorem of the title.


References [Enhancements On Off] (What's this?)

  • [1] L. M. Adleman and D. R. Heath-Brown, The first case of Fermat's last theorem, Invent. Math. 79 (1985), 409-416. MR 778135 (86h:11022)
  • [2] E. H. Bareiss, Silvester's identity and multistep integer preserving Gaussian elimination, Math. Comp. 22 (1968), 565-578. MR 0226829 (37:2416)
  • [3] W. S. Brown, The subresultant $ PRS$ algorithm, ACM Trans. Math. Software 4 (1978), 237-249. MR 506788 (82g:12001)
  • [4] B. W. Char, K. O. Geddes and G. H. Gonnet, $ GCDHEU$: Heuristic polynomial $ GCD$ algorithm based on integer $ GCD$ computation, Proc. Internat. Sympos. Symbolic and Algebraic Manipulation, 1984.
  • [5] L. E. Dickson, On the last theorem of Fermat, Quart J. Math. 40 (1908), 27-45.
  • [6] E. Fouvry, Théorème de Brun-Titchmarsh; application au théorème de Fermat, Invent. Math. 79 (1985), 383-407. MR 778134 (86g:11052)
  • [7] G. Frobenius, Über den Fermatschen Satz III, Sitzungsber. Akad. Wiss. Berlin (1914), 653-681.
  • [8] A. J. Goldstein and R. L. Graham, A Hadamard-type bound on the coefficients of a determinant of polynomials, Siam Rev. 16 (1974), 394-395.
  • [9] A. J. Granville, Bounding the two-norm of a divisor of a given polynomial (to appear).
  • [10] N. G. Gunderson, Derivation of criteria for the first case of Fermat's last theorem and the combination of these criteria to produce a new lower bound for the exponent, Thesis, Cornell Univ., 1948.
  • [11] H. Hasse, Bericht über neuere Untersuchungen und Probleme aus der Theorie der algebraischen Zahlkorper, Parts I, Ia, II, J. Deutsch. Math. Verein. 35 (1926), 1-55; 36 (1927), 233-311; supplement, 1930.
  • [11a] D. E. Knuth, The art of computer programming, Vol. 2, 2nd ed., Addison-Wesley, Reading, Mass., 1981. MR 633878 (83i:68003)
  • [12] E. E. Kummer, Beweis des Fermatschen Satzes der Unmöglichkeit von $ {x^\lambda } + {y^\lambda } = {z^\lambda }$ für eine unendliche Anzahl Primzahlen $ \lambda $, Monatsber. Akad. Wiss., Berlin, 1847, 132-139, 140-141, 305-319.
  • [13] -, Einige Sätze über die aus den Wurzeln der Gleichung $ {\alpha ^\lambda } = 1$ gebildeten complexen Zahlen, für den Fall dass die Klassenzahl durch $ \lambda $ theilbar ist, nebst Anwendungen derselben auf einen weiteren Beweis des letztes Fermat'schen Lehrsatzes, Math. Abh. Akad. Wiss., Berlin, 1857, 41-74.
  • [14] A. M. Legendre, Recherches sur quelques objets d'analyse indéterminée et particulièrement sur le théorème de Fermat, Mém. Acad. Sci. Inst. France 6 (1823), 1-60.
  • [15] D. H. Lehmer, On Fermat's quotient, base two, Math. Comp. 36 (1981), 289-290. MR 595064 (82e:10004)
  • [16] D. H. Lehmer and E. Lehmer, On the first case of Fermat's last theorem, Bull. Amer. Math. Soc. 47 (1941), 139-142. MR 0003657 (2:250f)
  • [17] H. W. Lenstra, Jr., Factoring integers with elliptic curves, Technical Report #86-18, Math. Inst., Amsterdam, 1986.
  • [18] M. T. McClellan, The exact solution of systems of linear equations, J. Assoc. Comput. Mach. 20 (1973), 563-588. MR 0347068 (49:11788)
  • [19] M. Mignotte, Some useful bounds, Algebra, Symbolic and Algebraic Computation, Springer-Verlag, New York, 1982, pp. 259-263. MR 728976
  • [20] D. Mirimanoff, L'équation indéterminée $ {x^l} + {y^l} + {z^l} = 0$ et le critérium de Kummer, J. Reine Angew. Math. 128 (1905), 45-68.
  • [21] -, Sur le dernier théorème de Fermat, C.R. Acad. Sci. Paris 150 (1910), 204-206.
  • [22] T. Morishima, Über die Fermatsche Quotienten, Japan J. Math. 8 (1931), 159-173.
  • [23] M. A. Morrison and J. Brillhart, A method of factoring and the factorization of $ F7$, Math. Comp. 29 (1975), 183-205. MR 0371800 (51:8017)
  • [24] F. Pollaczek, Über den grossen Fermat'schen Satz, Sitzungsber. Akad. Wiss. Wien, Abt. IIa 126 (1917), 45-59.
  • [25] J. M. Pollard, Theorems on factorization and primality testing, Proc. Cambridge Philos. Soc. 76 (1974), 521-528. MR 0354514 (50:6992)
  • [25a] C. Pomerance, Analysis and comparison of some integer factoring algorithms, Computational Methods in Number Theory, Math. Centre Tracts 154/155 (H. W. Lenstra, Jr. and R. Tijdeman, eds.), Math. Cent. Amsterdam, 1982, pp. 89-139. MR 700260 (84i:10005)
  • [26] M. D. Rabin, Probabilistic algorithms for testing primality, J. Number Theory 12 (1980), 128-138. MR 566880 (81f:10003)
  • [27] P. Ribenboim, 13 lectures on Fermat's last theorem, Springer-Verlag, New York, 1979. MR 551363 (81f:10023)
  • [28] J. B. Rosser, An additional criteria for the first case of Fermat's last theorem, Bull. Amer. Math. Soc. 47 (1941), 109-110. MR 0003656 (2:250e)
  • [29] M. Rothstein, On pseudo-resultants, Lecture Notes in Computer Sci., vol. 174, Springer-Verlag, Berlin, 1984. MR 779144 (86m:13011)
  • [30] D. Shanks and H. C. Williams, Gunderson's function in Fermat's last theorem, Math. Comp. 36 (1981), 291-295. MR 595065 (82g:10004)
  • [31] H. S. Vandiver, Laws of reciprocity and the first case of Fermat's last theorem, Proc. Nat. Acad. Sci. U.S.A. 11 (1925), 292-298.
  • [32] S. Wagon, Fermat's last theorem, Math. Intelligencer 8 (1986), 59-61. MR 823221 (87e:11045)
  • [33] S. S. Wagstaff, The irregular primes to 125,000, Math. Comp. 32 (1978), 583-591. MR 0491465 (58:10711)
  • [34] E. Wendt, Arithmetische Studien über den letzten Fermatschen Satz, welcher aussagt dass die Gleichung $ {a^n} = {b^n} + {c^n}$ fur $ n > 2$, in ganzen Zahlen nicht auflösbar ist, J. Reine Angew. Math. 113 (1894), 335-346.
  • [35] A. Wieferich, Zum letzten Fermat'schen Theorem, J. Reine Angew. Math. 136 (1909), 293-302.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 11D41

Retrieve articles in all journals with MSC: 11D41


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0927694-5
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society